Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 404, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 16, 2003, 4:41 AM CDT for Johnston County, Pontotoc County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 4:41 AM CDT (09:41 UTC)
- Expired
- May 16, 2003, 5:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Johnston County, OK, Pontotoc County, OK
The radar
The Norman radar (KTLX), 95 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:20 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
862
WUUS54 KOUN 160941
SVROKC
OKC069-123-161030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
441 AM CDT FRI MAY 16 2003
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA
JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 530 AM CDT
* AT 441 AM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS FROM 5 MILES WEST OF VANOSS TO 12 MILES WEST OF
RAVIA...MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IN THE WARNING INCLUDE ADA...BYNG...CONNERVILLE...
FILLMORE...FITTSTOWN...FRANCIS...MILBURN...MILL CREEK...PONTOTOC...
RAVIA...REAGAN...STONEWALL...TISHOMINGO AND VANOSS
HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 70 MPH ARE LIKELY.
LAT...LON 3484 9693 3460 9681 3419 9689 3419 9650
3490 9651
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:50 AM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 16, 2:50 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 250 AM CDT FRI MAY 16 2003 CURRENT AREA OF STORMS WILL LIKELY EXIT MOST OF THE AREA THIS MORNING...BUT THE DRYLINE WILL REMAIN WEST TODAY. THE MAIN FEATURE IN THE NEAR TERM WILL BE THE STACKED LOW THAT SHOULD TRAVERSE OK TODAY WEST TO EAST AND SIT IN THE CENTRAL OK AREA BY EVENING. STORMS ARE EXPECTED AGAIN THIS AFTERNOON UNDER THE COOL POOL AND THERE WILL BE MESOSCALE BOUNDARIES AS WELL AS THE FRONT ASSOCIATED WITH THE LOW. AS THIS CIRCULAR SYSTEM SLOWLY PULLS TO THE EAST TONIGHT AND SATURDAY...POPS WILL GRADUALLY DECREASE WEST TO EAST ACROSS OK AND NORTH TX. LOW CLOUDS WILL LINGER...ESPECIALLY IN THE NORTH INTO SATURDAY AFTERNOON. BY SUNDAY WE SHOULD BE UNDER THE INFLUENCE OF AN UPPER RIDGE ON THE SOUTHEAST SIDE OF STRONG SOUTHWEST FLOW. THE FORECAST REMAINS RAIN FREE UNTIL MONDAY AFTERNOON. BOUNDARY LAYER MOISTURE SHOULD REMAIN IN PLACE BEHIND TODAYS SYSTEM OVER OUR AREA...SO A WEAK WAVE TRAVELING ON THE WEST SIDE OF THE UPPER RIDGE MAY PROVIDE SUFFICIENT CAUSE FOR SHOWERS/STORMS LATE MONDAY AND MONDAY NIGHT. THIS WILL BE FOLLOWED BY A FRONT ON TUESDAY OR TUESDAY NIGHT. WEATHER LATER IN THE EXTENDED PERIOD REMAINS AS PREVIOUSLY FORECAST WITH A CHANCE FOR RAIN LATE IN THE WEEK. FCSTID = 9 OKC 75 60 74 56 / 70 30 0 0 HBR 75 57 74 55 / 40 10 0 0 SPS 80 61 75 55 / 40 0 0 0 GAG 64 52 72 53 / 70 30 0 0 PNC 71 57 74 55 / 80 50 20 0 DUA 85 69 78 59 / 70 30 20 0 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 15, 12:00 PM CDT, 16 hours 41 minutes before
OKZ004>048-050>052-TXZ083>090-161200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU MAY 15 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THERE IS A
MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PORTIONS OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST AND
PARTS OF CENTRAL OKLAHOMA.
LOCATION...THE HIGH RISK IS GENERALLY WEST OF A LINE FROM ARNETT TO
CLINTON TO FREDERICK OKLAHOMA TO SEYMOUR TEXAS. THE MODERATE RISK
AREA IS EAST OF THE HIGH RISK AND SOUTHWEST OF A LINE FROM MEDFORD
TO HOLDENVILLE OKLAHOMA. THE MODERATE RISK INCLUDES THE OKLAHOMA
CITY METRO AREA... AND THE REMAINDER OF WESTERN NORTH TEXAS
INCLUDING WICHITA FALLS. THE SLIGHT RISK INCLUDES THE REMAINDER OF
CENTRAL AND NORTH CENTRAL OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM EARLY
THIS EVENING THROUGH FRIDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR WEATHER FORECASTS AND PLAN FOR
SEVERE WEATHER OPERATIONS FROM LATE THIS AFTERNOON THROUGH EARLY
FRIDAY MORNING.
DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WAS MOVING FROM ARIZONA INTO
NORTHWEST NEW MEXICO EARLY THURSDAY AFTERNOON. AT THE SURFACE... A
DRYLINE IS ACROSS EASTERN NEW MEXICO AND A WARM FRONT EXTENDS FROM
NORTHEAST TEXAS TO NEAR THE DALLAS METROPLEX AND WEST INTO WEST
TEXAS. THE UPPER STORM SYSTEM WILL MOVE EAST THROUGH NORTHERN NEW
MEXICO AND INTO THE TEXAS PANHANDLE OVERNIGHT. AS THE UPPER LEVEL
STORM SYSTEM APPROACHES THE AREA... LOW PRESSURE AT THE SURFACE WILL
DEEPEN ACROSS THE TEXAS PANHANDLE AND SOUTHEASTERLY WINDS WILL HELP
MOVE MOIST AND UNSTABLE AIR TOWARD THE DRYLINE. THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG THE DRYLINE IN THE
TEXAS AND OKLAHOMA PANHANDLES AND WEST TEXAS. THE THUNDERSTORMS WILL
THEN MOVE OR DEVELOP INTO WESTERN SECTIONS OF OKLAHOMA AND NORTH
TEXAS... MOST LIKELY BEGINNING THIS EVENING.
THE AIRMASS WILL BE HIGHLY UNSTABLE AND LOW LEVEL WIND SHEAR WILL BE
EXTREME ACROSS THE AREA THIS EVENING AND OVERNIGHT. THIS WILL ALLOW
A FAVORABLE ENVIRONMENT FOR SUPERCELL THUNDERSTORMS AND TORNADOES...
ESPECIALLY IN THE HIGH AND MODERATE RISK AREAS. VERY LARGE HAIL AND
DAMAGING WINDS CAN ALSO BE EXPECTED.
THE SEVERE WEATHER THREAT IS EXPECTED TO CONTINUE WELL INTO THE
NIGHT AS THE STRONG SYSTEM MOVES EASTWARD ACROSS THE AREA. THE
FAVORABLE WIND SHEAR WILL CONTINUE TO SUPPORT SUPERCELL
THUNDERSTORMS THROUGH THE OVERNIGHT HOURS ALONG WITH THE THREAT OF
TORNADOES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THE SEVERE THUNDERSTORMS THREAT WILL CONTINUE FRIDAY WITH THE MAIN
FOCUS SHIFTING TO THE EASTERN HALF OF OKLAHOMA AS THE UPPER LEVEL
LOW CONTINUES EASTWARD ACROSS THE SOUTHERN PLAINS. AFTER A BRIEF
RESPITE SATURDAY AND SUNDAY...THUNDERSTORM WILL AGAIN BE POSSIBLE
MONDAY AND TUESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.In the hours before
Local storm report, May 16, 3:55 AM CDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
355 AM CDT FRI MAY 16 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 AM BYARS OK 74 MPH WIND GUST
05/16/03 MCCLAIN REPORTED BY OKLAHOMA
MESONET STATION.
0320 AM ADA OK WIND DAMAGE
05/16/03 PONTOTOC EMERGENCY MANAGER
REPORTED SEVERAL
TREES DOWNED NEAR
COUNTY COURTHOUSE.
0310 AM 5 NW STRATFORD OK 62 MPH WIND GUST
05/16/03 GARVIN REPORTED BY OKLAHOMA
MESONET STATION.
0315 AM 5 NW STRATFORD OK 74 MPH WIND GUST
05/16/03 GARVIN REPORTED BY OKLAHOMA
MESONET STATION.
TYLocal storm report, May 16, 4:08 AM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
408 AM CDT FRI MAY 16 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 AM 3 NE BOWLEGS OK 62 MPH WIND GUST
05/16/03 SEMINOLE REPORTED BY OKLAHOMA
MESONET STATION.
TYLocal storm report, May 16, 4:12 AM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
412 AM CDT FRI MAY 16 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0409 AM PRAGUE OK TORNADO
05/16/03 LINCOLN EMERGENCY MANAGER REPORTED
TORNADO IN NORTH PART OF
CITY. NUMEROUS POWER LINES
DOWNED.
TYLocal storm report, May 16, 4:15 AM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
415 AM CDT FRI MAY 16 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 AM PONCA CITY OK WIND DAMAGE
05/16/03 KAY EM REPORTED NUMEROUS POWER
LINES DOWNED, SEVERAL HOUSE
WINDOWS BROKEN, AND TREE
LIMBS DOWNED.
TY/SBSSpecial weather statement, May 16, 4:37 AM CDT, 4 minutes before
OKZ040-042-160945- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 437 AM CDT FRI MAY 16 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN AND PONTOTOC COUNTIES. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 17 MILES WEST OF BYARS TO 11 MILES SOUTH OF ROFF AT 437 AM CDT...MOVING NORTHEAST AT 35 MPH. PEOPLE IN GARVIN AND PONTOTOC COUNTIES...INCLUDING THE CITY OF ADA... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
Local storm report, May 16, 4:37 AM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
437 AM CDT FRI MAY 16 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 AM 3 N SHAWNEE OK 62 MPH WIND GUST
05/16/03 POTTAWATOMIE REPORTED BY OKLAHOMA
MESONET STATION.
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:45 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 45 min |
| May 15, 10:09 PM CDT | Tornado Warning | OUN | Beckham, Roger Mills | 51 min |
| May 15, 11:00 PM CDT | Tornado Warning | OUN | Roger Mills | 60 min |
| May 15, 11:10 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 50 min |
| May 15, 11:23 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 67 min |
| May 15, 11:37 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 38 min |
| May 15, 11:38 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 52 min |
| May 15, 11:54 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Roger Mills, Washita | 81 min |
| May 16, 12:05 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 25 min |
| May 16, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods, Woodward | 47 min |
| May 16, 12:29 AM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon, Jackson | 31 min |
| May 16, 12:44 AM CDT | Severe Thunderstorm Warning | OUN | Blaine | 31 min |
| May 16, 1:01 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 44 min |
| May 16, 1:05 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 40 min |
| May 16, 1:12 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Garfield, Grant, Kingfisher, Major | 48 min |
| May 16, 1:14 AM CDT | Severe Thunderstorm Warning | OUN | Washita | 31 min |
| May 16, 1:22 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 38 min |
| May 16, 1:22 AM CDT | Tornado Warning | OUN | Major | 23 min |
| May 16, 1:45 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Washita | 45 min |
| May 16, 2:01 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Kingfisher, Logan, Noble and 1 more | 59 min |
| May 16, 2:14 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 46 min |
| May 16, 2:16 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 44 min |
| May 16, 2:30 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Love, Murray | 60 min |
| May 16, 2:58 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Lincoln, Noble, Payne | 47 min |
| May 16, 3:12 AM CDT | Severe Thunderstorm Warning | OUN | Johnston, Pontotoc | 63 min |
| May 16, 3:19 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 56 min |
| May 16, 3:29 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 46 min |
| May 16, 3:39 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes | 51 min |
| May 16, 3:45 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 45 min |
| May 16, 3:49 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Love | 41 min |
| May 16, 3:58 AM CDT | Tornado Warning | OUN | Lincoln | 32 min |
| May 16, 4:26 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 34 min |
| May 16, 4:46 AM CDT | Severe Thunderstorm Warning | OUN | Love | 29 min |
| May 16, 4:50 AM CDT | Severe Thunderstorm Warning | OUN | Marshall | 25 min |
| May 16, 5:06 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 54 min |
| May 16, 5:13 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 62 min |
| May 16, 5:17 AM CDT | Severe Thunderstorm Warning | OUN | Marshall | 28 min |
| May 16, 6:14 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 46 min |
| May 16, 12:26 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 49 min |
| May 16, 12:34 PM CDT | Tornado Warning | OUN | Logan, Oklahoma | 26 min |
| May 16, 12:41 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 49 min |
| May 16, 1:00 PM CDT | Tornado Warning | OUN | Logan | 45 min |
| May 16, 1:10 PM CDT | Tornado Warning | OUN | Lincoln | 65 min |
| May 16, 1:13 PM CDT | Tornado Warning | OUN | Hughes | 32 min |
| May 16, 1:17 PM CDT | Tornado Warning | OUN | Kingfisher | 28 min |
| May 16, 1:22 PM CDT | Tornado Warning | OUN | Payne | 53 min |
| May 16, 1:46 PM CDT | Tornado Warning | OUN | Kingfisher, Logan | 44 min |
| May 16, 2:00 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 30 min |
| May 16, 2:11 PM CDT | Tornado Warning | OUN | Lincoln, Payne | 64 min |
| May 16, 2:30 PM CDT | Tornado Warning | OUN | Logan | 45 min |
| May 16, 2:33 PM CDT | Flash Flood Warning | OUN | Kingfisher, Logan | 117 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.